Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    losing my hair
    avatar
    VA1995 posted:
    I have been on Orencia for a few months and I have noticed that my hair is starting to fall off. I don't know if that is due to all the medications that I am taking or if it is part of the RA. Has anyone else had that problem and if so do you have any suggestions?
    Reply
     
    avatar
    sewhit responded:
    What other meds are you on? I have noticed that my hair has thinned since taking meds (enbrel and plaquenil) I think it was more rapid in the beginning and then leveled off. I have a lot of hair though, so it is really not noticeable. I asked my hair dresser and she said that it could be a normal cycle of hair loss. Hair strands usually only last for 5 years on average before they fall out. You could be going through some hormonal fluctuations too. Although, I wouldn't doubt that things could be initated by the meds.

    It is normal to lose up to 100 hairs a day. I used to count mine, and I never lost more than 60ish, but for me that was a lot.

    Take a good vitamin, use a protein shampoo to strengthen hair, and you might mention it to your dr.
     
    avatar
    sweetea235 responded:
    Tell your doctor and ask him to put you on folic acid. I was on methotexate and one of the side affects was hair loss. I looked up my new medicine on the mayo clinic site and I beleive that most of these meds have the same side affect but dont always mention it. They consider it to be a mild side affect.
     
    avatar
    LadyDeathWolfe responded:
    I had that happen on methotrexate. My doctor has me taking 2mg of folic acid on top of what is already in my multivitimin which is 400mcg (I think). I have already noticed a HUGE difference after only 3 weeks. I am not losing nearly as much hair as I was, even though I am still on the methotrexate. I definately recommend trying it.
     
    avatar
    Cecily1974 responded:
    I'm not on Orencia but Methotrexate and my hair is falling out. When I'm curling my hair it gets stuck onto the curling iron which may be due to the stickiness of the hairspray. When I'm taking a shower, my drain gets clogged with hair. I can't keep calling maintnance to keep unclogging my drain b/c of my hair. They will finally catch on. Tried using the CVS brand of drano and it didn't work. In answer to your questions about what I would suggest I really have no idea since I'm in the same boat as you. Does anyone have any suggestions?

    Thanks, Cecily
     
    avatar
    Byroney_WebMD_Staff responded:
    Dear Cecily (Cecily1974),

    They have drain baskets/covers made of metal and plastic you put on top of your drain to catch hair. You can clean it out each time, and that should help stop the clog problems.

    Best wishes,

    Byroney
     
    avatar
    Cecily1974 responded:
    Thanks Byroney, My mom has one at her house in VA. I'll have to ask her where she bought it b/c I"m in AZ.

    Thanks, Cecily
     
    avatar
    Cecily1974 responded:
    I just wanted you all to know that maintenance finally came over and fixed my bathtub drain and guess what they found. A HUGE clump of hair clogging the drain. I am definately buying one of those drain baskets. I wonder if Bed Bath and Beyond would have them.

    Thanks for letting me vent, Cecily
     
    avatar
    llkan responded:
    I noticed a couple of months ago that I was losing my hair. I already have very fine hair, I noticed it immediately. I asked my doctor about it. I thought it was caused by my new medicine Rituxin. She said that it is most likely the Methotrexate, and to take 1 less pill for a while. I never thought it was that, I have been on it for 12 years. She also checked my Thyroid. I never knew Methotrexate would cause that. I am in tears.
     
    avatar
    mind_situation responded:
    stress can also cause hair loss. my wife wass stressed out a few yrs ago and lost a patch of hair about the size of a baseball in the back of her head.went to the doc's and he put her on zanax . i guess it did the trick as her hair grew back nice and full. never had another problem since then. as far as a good drain cleaner lol? if you have a home depot near you or a good hardware store the brand ZEP is great and by far beats all others when cleaning drains. i am a contractor and always try to use the best and this product is the best in it's field.
     
    avatar
    trishell63 responded:
    I have also been loosing alot of my hair to the point where it is now noticeable to me..luckily I have alot of hair ..but I had recently stopped my med's for about 2 months ..and now my RA is now active again..My doctor told me my hair loss is from the RA..and I guess he's right since I have not been taking any meds for awhile..back on med's again!!
     
    avatar
    cullencoven2008 responded:
    If your taking Methotrexate . You will lose your hair . Orencia Enbrel Methotrexate . Is a low dose chemo dont forget . Its used to supress your immune system . I had alot of hair loss in the beginning of treatment with Methotrexatre . But now im fine . Talk to your Rheumy about it .
     
    avatar
    barbieuse2be responded:
    I been there before. I was placed on Neurontin for nerve pain before I had to have my left shoulder joint removed and reconstructed. It was OA that caused if but my shoulder froze up after having breast surgery. My hair started falling out. I became alarmed when I could see my scalp on top. I'm a nurse so I had use of the Physician's Drug Reference. I looked it up. Sure enough, hair loss was a rare side effect. I stopped the medicine and told my doctor when I went back to him. He said he didn't know that was a side effect and laughed. He said," You don't want to look like me."So see if you can find someone with a PDR and read all the little rare side effects. But don't stop the medicine without consulting your doctor first about a replacement. Good luck
     
    avatar
    DebbyAD responded:
    I, too noticed a dramatic hair loss on my RA cocktail that does not include Orencia. My Rheumetologist recommended that I begin taking Biotin which has seemed to slow it down. He further suggested that the hair loss was most likely from Methotrexate. I have also made a trip to the local beauty supply store and purchased an anti-hair loss shampoo, conditioner and scalp treatment regeim to strengthen my hair and follicles. Best of luck! Debby
     
    avatar
    pebbels2008 responded:
    I have been on Orencia for 14 months and yes it can cause hair loss as well as the disease itself. Pretty much most autoimmune diseases do. However, I have found a very good supplement called "Ultrahair" you can purchase it at most vitamin and natural food stores. I also take the multi vit. and folic acid. Heck I take alot of supplements for this mess, see I have what they call " mixed connective tissue disease " which is having more than one autoimmune disease and they overlap so they cant rule down to just one. I have issues with the hairloss and fatigue really bad also rash on the face and chronic bowel problems. I spend more time in bed than out. It wouldn't be so bad but I have a 9 yr. old and it is hard on him because he has to stay in the house when I 'm down! He is an outdoors kind-a-guy. He is not into the gamestations much at all. That I am greatful for. He takes very good care of me when I 'm down too! He never complains either! God in heaven sent that little guy to me!!! He has been this way since my intial diagnossis, which I almost died. He was just 2yrs. old. He spent a good bit of the time in the bed with me for the first 2 and 1/2 years!!!! Anyway, if anyone has any advice I'd love to hear it. I already take Ribose,Mangosteen,Noni,B-12 liquid and pill plus I take pure honey and honeybee pollen. This is just for energy I take alot more just for the diseases itself.

    Hope to be of help, bren


    Helpful Tips

    prednisolone may be more effective than prednisone in some patientsExpert
    Rarely I will find a patient who is not getting the response I would expect with prednisone. In those patients, I will sometimes prescribe ... More
    Was this Helpful?
    36 of 40 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.